Starting capecitabine soon, Tablet form only, for 6 months. What's your experience with this drug been like? Would love to hear!

Hi all, I had a call with my oncologist this morning, following a successful operation to remove a sigmoid tumour (anterior resection) 11th Jan.

Oncologist has stated I will be placed on a 2 a day tablet form of capecitabine, 2 weeks of this dosage, followed by 1 week off, for a total of 6 months.

It is slightly longer time period than I expected but I will definitely be going for it and am looking forward to getting started. I would love to hear your experiences of this drug in relation to side effects etc and how you were able to cope on a daily basis in regards to work/ daily tasks as well.

I am a healthy 46 year old female with 2 young boys age 13 and 8. Have always been healthy and was shocked to receive my diagnosis on Xmas eve last year. I feel almost completely recovered from my operation and have been managing cooking, light house cleaning and a daily outdoor walk most days. Bowel movements pretty much back to normal and my appetite is high, although I still manage to stick to 'small portions' rule :). I was lucky to not need a stoma following the operation. 

Looking forward to your feedback on your personal experiences with capecitabine. Take care and all the best. 

  • Hi Rose

    Good to hear that you are recovering well after your Op.

    I was due to have 8 cycles of Capecitabine, but had 6 - last April - Oct. You are generally started on a low dosage, which is also very dependent on your weight. I started on 1500mg per day...& my Oncologist gradually increased it to 1600, then 1700.

    I came away from my first consultation, armed with a carrier full of anti sickness & anti diarrhoea drugs....However, I never needed to take any.

    I was fortunate to have no side effects whatsoever; was able to eat anything & everything (including wine,) I had no tiredness, & though am retired, I carried on my life as per usual. It was only into my 6th cycle (& after the dose had been increased,) that I noticed that my hands were peeling badly & feeling very stiff, & I had to use the moisture cream they give you more frequently; my feet were similarly affected, peeling skin & burning soles. (Though not as bad as hands.) That condition is called Palmar Plantar, & after seeing them, my Oncologist stopped them.

    Obviously, everyones' experiences/ tolerance will probably be very different. My Oncologist would phone me just before the beginning of each new cycle....after she had ascertained my 3 weekly blood tests, & also to ask about any side effects, & I always found it helpful to jot down some notes about my experiences at the time.

    So, best of luck, & hope it all goes okay with you.

    Marianne x

  • My husband who is similar age is starting the same treatment next week after colorectal cancer surgery! Hope you get on well. 

  • Thanks Marianne that is very helpful. I am currently around 58kg, after losing around 8 kg just before my op, so will note to see what dosage I am started on. Your experience, to me, sounds not too bad, Let's hope I am that lucky!

    Take care, all the best.

  • All the best to him Catherine, I just want to get started asap! I am booked in next week for a blood test which also includes a DPD/enzyme check, so I am told. 

    I am doing all my research in the meantime. 

    Best wishes 

  • Hi  and  hope all goes well with treatment. My mum had it two years in a row and did get into a good routine with it . She had colic type stomachache but mainly towards the end of her second week and was given help with it . She did find them rather large to swallow but they were really effective !

    Take care ,

    Court 

  • Hi Rose,

    I was on Capecitabine for six months like yourself back in 2017.

    I had to take 10 tablets a day which seemed a lot but the total dose was 2500 (If I recall).

    Despite negative reports and risks, I coped fairly well. I did get more tired than usual and occasionally needed an afternoon nap but not every day. This was usually nearer the end of the cycle. As others have reported, the skin on my hands and feet dried up although the cream they gave me helped a lot.  I also noticed that my inactive bowel produced even more mucus than normal during this period.

    However, it wasn't too bad. There was one week when treatment had to be postponed as some of my blood readings were too low but, apart from that, all was fine. I was also able to socialise and exercise. Swimming wasn't advised but I managed ten mile cycle runs on occasion.

    Hope all goes well.

  • Thanks JohnnyJ that's positive news to hear! 

  • Thanks Court, also hoping they do a good mop up for me!

  • Hi Rose2020

    I had surgery last Aug and started.chemo in Oct.  I was scheduled for 6 cycles of treatment which involved 1 dose i.v.oxypilatin (spelling may be inaccurate!) followed by 9 days of capecitabine , taking 2 tabs on the morning and 3 in the evening.  Then 4 days off before the next cycle. First cycle went well - I carried on pretty much as normal, even managing to paint the dining room! From then onwards it all went a bit downhill. I ended up being admitted to hospital 3 times between Nov and Christmas. First admission was for chronic constipation, second was for bilateral pulmonary embolism and third for dehydration and low blood pressure. Two cycles of cap were cut short and the last one didn't happen at all. This all sounds very doom and gloom and it was certainly much tougher than I had ever expected. However  6 or so weeks on, I feel back to my old self and it all seems like a pretty bad dream. I don't know for sure but, given that the i.v. treatments continued whilst the cap. didn't I assume the latter was the problem. 

    As I say this isn't meant to frighten you but just a genuine attempt at honesty.  I hope your experience isn't anything like mine but, rest assured, things do improve!

    Good luck!

    SFUC
  • Hi Rose,I’m 48 I has my left colon removed I didn’t need a stoma either, I have been advised the same as you and I have my appointment next Wednesday 2 tablets daily for 2weeks then 1 week off for 6months,,after surgery on the 5th of January doing most things know but taking it slowly.

    Sometime worried about what to eat and drink, what vegetables to eat what’s good for you and what’s not.  

    Just scared at times to use the toilet as I don’t want to strain if that makes sense, scared about the side effects but praying I don’t have any but let me know how you get in and keep in touch.

    julie x